Ferhat Yaylacı, Önder Küçük, and Handan Özek Erkuran

ABSTRACT

Paliperidone is a relatively novel atypical antipsychotic drug that is currently used to treat schizophrenia in adolescents and adults.  The drug was generated by combining the active metabolite of risperidone, 9- hydroxyrisperidone, with osmotic controlled- release oral administration system (OROS) technology. Due to its specific design, the drug has been identified as a different form, albeit an active metabolite of risperidone. Such distinction mainly manifests itself during pharmacokinetic processes, because paliperidone is not affected by CYP2D6 metabolism. On the other hand, this drug is regularly released for a period of 24 hours. Even though it is possible to reach relevant literature on the efficacy and safety of paliperidone use in detail, limited data regarding its toxicity exists. A review of the literature in that sense, has revealed a scarce number of case reports and a retrospective study existing. Bearing in mind the specific form and design of the drug, we have hypothesized its toxicity might cause diverse clinical presentations, in the face of overdose or poisoning. This might in turn, prompt us to switch our usual evaluation and intervention practices. With this case report, we have aimed to discuss delayed onset toxicity with paliperidone overdose in an adolescent case, due to a suicide attempt with excessive intake of the medication.